Back to Ask the Diabetes Team Ask the Diabetes Team

From Etoile, Texas, USA:

For the past week, my four year old son has vomited on four separate occasions. This was unrelated to any other symptoms, no fever, nausea, diarrhea, rashes, or URIs. The last time he vomited, he fell asleep and slept for about two days so, I decided to check his blood sugar. It was 255 mg/dl [14.2 mmol/L]. I checked his urine and it was 3+ ketones.

I took him to the Emergency Room and they said his sugar was fine and it must be the machine, except he still has the ketones. So, I bought that and used a different machine and followed him all weekend. He threw up again that night and had a blood sugar of 170 mg/dl [9/4 mmol/L], four hours after eating. The following morning, he woke up with a blood sugar of 25 mg/dl [1.4 mmol/L]. He continued this pattern all weekend. His doctor is doing some blood work, but thinks it is type 1 diabetes because of the erratic behavior. Is this usually what a child does before becoming diagnosed? His A1c was 5.0 and we are waiting for his insulin antibody test results.


Erratic blood sugars such as you've described can happen with type 1 diabetes. It is very important not to make a diagnosis of diabetes based on the results of a handheld glucometer, but rather based on history, presence of symptoms typical of diabetes, physical examination, and formal laboratory testing. Your pediatrician should be a great resource for determining the cause of your child's vomiting. Note also that kids that don't have diabetes frequently have ketones when they have a stomach flu and get a little dehydrated. Those ketones are not related to diabetes. I would encourage you to continue to seek the advice of your pediatrician.


Original posting 16 Feb 2005
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.